Volume 9, pp. 56-64, 1999.

Sobolev orthogonal polynomials: interpolation and approximation

Esther M. García-Caballero, Teresa E. Pérez, and Miguel A. Piñar

Abstract

In this paper, we study orthogonal polynomials with respect to the bilinear form \begin{eqnarray*} (f,g)_S=(f(c_0),f(c_1),\ldots,f(c_{N-1})){\bf A}\left( \begin{array}{c} g(c_0) \ g(c_1) \ \vdots \ g(c_{N-1}) \end{array} \right)+ \langle u,f^{(N)}g^{(N)} \rangle, \end{eqnarray*} where $u$ is a quasi-definite (or regular) linear functional on the linear space ${\bf P}$ of real polynomials, $c_0,c_1,\ldots,c_{N-1}$ are distinct real numbers, $N$ is a positive integer number, and ${\bf A}$ is a real $N \times N$ matrix such that each of its principal submatrices are nonsingular. We show a connection between these non-standard orthogonal polynomials and some standard problems in the theory of interpolation and approximation.

Full Text (PDF) [90 KB]

Key words

Sobolev orthogonal polynomials, classical orthogonal polynomials, interpolation, approximation.

AMS subject classifications

33C45, 42C05.

< Back